What a dizzy!

 

By Dr. Javier Rivera | Sep. 14, 2019 | Posts in English

Although dizziness is a very common symptom among people with fibromyalgia, there is a lot of confusion with this symptom.

In addition to dizziness itself, other situations such as vertigo, hypotension, mental confusion or instability are frequently described by patients as dizziness. However, they are different symptoms that have a different origin and, above all, a different treatment.

Vertigo is a clinical picture caused by an alteration in the structure of the inner ear known as the labyrinth. It is caused by an inflammatory process, triggered by viral infections or vascular problems. It usually appears abruptly and is very disabling because the patient has the constant sensation that the whole environment is revolving around him, even when he remains lying in bed. It lasts between two and three weeks, then disappears permanently, although it can reappear.

Some patients have blood pressure that is so low that blood to the brain is not well supplied, especially when they change position when getting out of bed or a chair. At this time, the episode of dizziness is triggered by a sudden drop in blood pressure – it is called orthostatic hypotension – forcing the patient to return to the initial position to compensate again for the tension. These episodes usually appear in the morning, but in patients treated with hypotensive agents, they frequently occur several times at any time of the day.

Mental confusion, dullness or mental slowness – which we have already discussed in a previous article – is observed more frequently in the morning after getting up. Some patients confuse it with dizziness, because they have the sensation of floating and this prevents them from carrying out their activities normally. This unpleasant feeling can last for several hours in the morning.

Instability is the consequence of a lack of regular physical exercise. An unfit patient lacks the balance control mechanisms necessary for normal activity. The immediate consequence is that in the face of a small unforeseen event, the balance muscles are not able to compensate and the result is usually an imbalance, a stumble or a fall to the ground. Usually the patient explains it by saying that he has had a dizzy spell.

Finally, we have what we can consider true dizziness, which is probably a direct consequence of the alteration of the autonomic nervous system that is seen in fibromyalgia. They are usually accompanied by digestive symptoms, such as nausea and vomiting; or vascular symptoms, such as tachycardia or sweating; or muscle weakness with tremors, among the most common.

It should not be forgotten that among the side effects of most drugs, the appearance of dizziness is also very frequent. In a recent study, it was shown that the percentage of patients with dizziness increases as more drugs are consumed, so that up to 60% of those who take four or more drugs have dizziness. Outrageous! (the thing about drugs, of course).

Many patients have been told that their dizziness is due to a cervical osteoarthritis problem that reduces cerebral blood flow. I have to say that there is no scientific evidence to support this statement and, in any event, if this were the case, it would only occur in elderly patients with highly advanced cervical osteoarthritis. This is not usually the case for fibromyalgia patients.

The fundamental problem is the treatment, because all these situations are treated differently, as one might have guessed from what was explained above.

However, some drugs have become common in the treatment of dizziness. I am referring to drugs such as antidopaminergic drugs such as phenothiazines, domperidone, metoclopramide or sulpiride; antihistamines such as betahistine, ceterizine, dimenhydrinate or meclozine, and benzodiazepines such as diazepam. All of them act on the central nervous system and produce multiple important side effects.

These drugs may have a punctual effect on acute attacks of vertigo and accompanying symptoms, but they have no long-term effect, so they should be discontinued immediately after the acute episode. However, it is very common to see patients with fibromyalgia who continue uninterrupted treatment with any of these drugs, even for years.

When a person with fibromyalgia begins to feel dizzy, my advice is to try to find out what type of dizziness they have based on what we have explained above, including the possibility that it is due to excessive drug use. If your doctor decides to start a drug treatment, ask him to stop it as soon as the clinical picture has improved and keep in mind that chronic use of drugs for dizziness worsens other conditions in the long term.

También te puede interesar…

0 comentarios

Enviar un comentario

Tu dirección de correo electrónico no será publicada.